Alert archive / Maine / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Nov 29, 2004, 1:46 AM EST for Franklin County, Oxford County, Maine. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 29, 2004, 1:46 AM EST (06:46 UTC)
- Expired
- Nov 29, 2004, 7:45 AM EST
- In force
- 6 hr
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
Counties Franklin County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 73 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 6.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KGYX 290649 FFWGYX MEC007-017-291245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAY ME 146 AM EST MON NOV 29 2004 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... FRANKLIN COUNTY IN WESTERN MAINE THIS INCLUDES THE CITY OF FARMINGTON OXFORD COUNTY IN WESTERN MAINE THIS INCLUDES THE CITY OF RUMFORD * UNTIL 745 AM EST * AT 140 AM...SMALL RIVER AND STREAMS CONTINUE TO RISE IN FRANKLIN AND OXFORD COUNTIES IN WESTERN MAINE. IN OXFORD COUNTY...THE SWIFT RIVER AT ROXBURY WAS AT 7.7 FEET AT 140 AM. FLOODING BEGINS AT 7.0 FEET. IN FRANKLIN COUNTY...THE SHERIFFS OFFICE REPORTS FLOODING ACROSS ROUTE 4 AND ROUTE 27 BETWEEN NEW VINEYARD AND STRONG. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4424 7060 4460 7006 4494 7025 4461 7096 $$ JC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 8:46 PM EST, 5 hours earlier.
Area forecast discussion, Nov 28, 8:46 PM EST, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 846 PM EST SUN NOV 28 2004 .SHORT TERM (REST OF TONIGHT THROUGH MONDAY)... THE OCCLUSION IS MAKING ITS WAY THROUGH NH WITH CLEARING FOLLOWING NOT TOO FAR BEHIND. THE STRONG GUSTY WINDS WILL BE DIMINISHING SO WILL LET THE WIND ADVISORY EXPIRE AT 11 PM. WILL BE UPDATING TO FRESHEN UP THE FIRST PERIOD AND CONTINUE THE CLEARING TREND. WILL ALSO BE REMOVING THE ADVISORY HEADLINES. && .MARINE... GALES WILL REMAIN UP FOR CURRENT STRONG WINDS. WINDS WILL DIMINISH BUT EXPECT THEM TO AS THE OCCLUSION PASSES BY...AT WHICH POINT GALES WILL BE LOWERED TO SCA. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 258 PM EST SUN NOV 28 2004 SHORT TERM (TONIGHT THROUGH MONDAY)... SFC ANALYSIS SHOWS THE OCCLUDED FRONT WAS OVER EASTERN NEW YORK AT 18Z...WITH A BAND OF MODERATE TO HEAVY RAINFALL ALONG AND AHEAD OF IT. THE FRONT WILL RACE EAST AND CROSS THE AREA BETWEEN 00Z AND 06Z WITH A SHARP CUTOFF IN RAIN WITH ITS PASSAGE. QPF IS EXPECTED TO BE ON THE ORDER OF ONE TO ONE AND ONE-HALF INCHES. WILL CONTINUE WITH THE WIND ADVISORY THROUGH THIS EVENING. EXPECT STRONG GUSTY SE WINDS TO PERSIST AHEAD OF THE FRONT WITH GUSTS TO 45 MPH ESPECIALLY OVER THE HIGHER TERRAIN AND COASTAL AREAS. COLDER AIR WILL WORK INTO THE MOUNTAINS AND FOOTHILLS FOLLOWING THE FROPA... WITH LINGERING PRECIPITATION ENDING AS SNOW SHOWERS WITH PERHAPS SOME LIGHT ACCUMULATION. BREEZY AND SEASONABLY MILD ON MONDAY WITH DOWNSLOPE AND SOME SUNSHINE ALLOWING TEMPERATURES TO REBOUND A GOOD 5 TO 10 DEGREES ABOVE NORMAL. LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... A DECENT WIND MAXIMUM CROSSES THE FORECAST AREA MONDAY NIGHT AND EARLY TUESDAY. THIS SHOULD PRODUCE A LAYER OF CIRRUS AND PERHAPS ALTOSTRATUS AS IT PASSES. FOR THIS REASON...WILL GO WITH PARTLY CLOUDY SKIES. WITH THE CLOUDS...FAVORED THE WARMER GFS MOS NUMBERS FOR THIS PERIOD. AFTER THE WIND MAXIMUM EXITS...CLOUDS SHOULD THIN. WITH SURFACE HIGH PRESSURE IN PLACE...EXPECT PARTLY CLOUDY SKIES WITH CLOSE TO NORMAL TEMPERATURES FOR THE LAST DAY OF NOVEMBER. AS WAS THE CASE YESTERDAY...THE MOST SIGNIFICANT FORECAST PROBLEM CONTINUES TO BE HOW MODELS HANDLE THE STRONG SHORT WAVE BEING EJECTED OUT OF THE SOUTHWEST UNITED STATES IN THE SPLIT FLOW. MODELS HAVE BACKED OFF ON THE IDEA OF PHASING...BUT MOST MODELS HAVE GROUPED THEMSELVES INTO TWO CAMPS. THE FIRST GROUP...CONTAINING THE GFS/UKMET...SUGGEST THAT THE SHORT WAVE IN THE SOUTHERN STREAM REMAINS IN THE STRONGER PIECE OF ENERGY. THESE MODELS DEVELOP SECONDARY LOWS IN OVER SOUTHERN NEW ENGLAND OR OVER THE GULF OF MAINE. THE SECOND CAMP...WHICH INCLUDE THE ETA/GEM...SUGGEST THAT THE NORTHERN STREAM ENERGY WILL BE DOMINANT...WITH NO SECONDARY DEVELOPMENT. AT THIS DISTANCE...IT IS DIFFICULT TO BE SURE WHICH SCENARIO WILL BE CORRECT. AT THIS POINT... THE GFS/UKMET SOLUTION IS FAVORED SIMPLY BECAUSE THE GFS HAS MAINTAINED THAT THE SOUTHERN SYSTEM WILL BE DOMINANT. THE DIFFERENCES SUGGEST A WARMER SYSTEM FOR WEDNESDAY. WARM AIR ADVECTION PRECIPITATION SHOULD DEVELOP LATE TUESDAY NIGHT. WITH INCREASING CLOUDS AND A DEVELOPING SOUTHEAST FLOW...FAVOR THE WARMER GFS/ETA MOS NUMBERS. LOWS WILL PROBABLY OCCUR IN THE EVENING...WITH SLOW WARMING THEREAFTER. PRECIPITATION TYPE SHOULD BE SNOW IN THE MOUNTAINS...AND MIXED PRECIPITATION NEAR THE CONNECTICUT RIVER LATE. FOR WEDNESDAY ITSELF...PRECIPITATION TYPE WILL CONTINUE TO BE A PROBLEM. FOR NOW...WILL TRY TO KEEP IT SIMPLE...SINCE THIS SOLUTION COULD CHANGE WITH TIME. NOT SURE THERE WILL BE ENOUGH MOISTURE FOR SIGNIFICANT SNOW IN THE MOUNTAINS AT THIS TIME. LOOKS LIKE THE SYSTEM WILL EXIT WEDNESDAY NIGHT...WITH UPSLOPE SNOW SHOWERS IN THE MOUNTAINS INTO THURSDAY. COLDER AIR WILL BE DELIVERED WITH THIS INITIAL SHOT. ANOTHER...MORE SIGNIFICANT...NORTHERN STREAM SYSTEM IS DUE THURSDAY NIGHT AND FRIDAY. MOISTURE MAY BE THE LIMITING FACTOR WITH THIS SYSTEM...BUT MOST AREAS SHOULD BE SNOW SHOWERS WITH THE CLIPPER LIKE SURFACE SYSTEM BISECTING THE FORECAST AREA. BEHIND THIS SYSTEM...EVEN COLDER AIR FOR FRIDAY INTO SATURDAY. A BIT OF A WARM UP FOR SUNDAY. MODELS ARE HINTING AT A COASTAL SYSTEM FOR LATE NEXT WEEKEND...BUT THERE IS PLENTY OF TIME FOR THAT TO CHANGE. LOOKS LIKE IN THE LONGER RANGE...MODELS SHOW THE POLAR VORTEX SETTING UP WEST OF HUDSON BAY...WITH COLD AIR BUILDING UP IN SIBERIA. AVIATION...STRONG WINDS...LLWS...AND MVFR WITH AREAS OF IFR CONTINUE THROUGH 06Z IN ADVANCE OF OCCLUDED FRONT. CONDITIONS SHOULD IMPROVE STEADILY TO VFR WITH THE PASSAGE OF THE FRONT. MARINE... SHORT TERM (TONIGHT AND MONDAY)...STRONG SE GALE WILL CONTINUE IN ADVANCE OF AN OCCLUDED FRONT WITH SEAS OF 12 TO 16 FT. FOLLOWING THE FRONTAL PASSAGE NW WINDS WILL DECREASE TO SCA CATEGORY WHILE SEAS GRADUALLY SUBSIDE. WINDS DROP BELOW SMALL CRAFT LIMITS MONDAY NIGHT...BUT SEAS MAY TALE LONGER TO COME DOWN. AFTER THIS...SHOULD SEE SMALL CRAFT WINDS AND SEAS WITH THE SYSTEM WEDNESDAY. THE CLIPPER SYSTEM COULD BRING WINDS EVEN HIGHER THAN BEING ADVERTISED NOW FOR THURSDAY NIGHT AND FRIDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
Hazardous weather outlook, Nov 28, 3:47 AM EST, 21 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 347 AM EST SUN NOV 28 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-291000- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 347 AM EST SUN NOV 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT WINDS ADVISORIES HAVE BEEN POSTED FOR THIS AFTERNOON THROUGH THIS EVENING FOR COASTAL AND ADJACENT INTERIOR MAINE AS WELL AS THE FOOTHILLS OF MAINE. THE ADVISORIES ALSO INCLUDE COASTAL ROCKINGHAM COUNTY IN NEW HAMPSHIRE. A STRONG SOUTHEASTERLY FLOW WILL INCREASE DURING THE DAY WITH SUSTAINED WINDS INCREASING TO 25 TO 35 MPH WITH SOME GUSTS IN EXCESS OF 40 MPH EXPECTED. THIS MAY CAUSE SOME SMALL DOWNED TREES AND LIMBS WHICH COULD PRODUCE SCATTERED POWER OUTAGES. THE WINDS WILL BEGIN TO RELAX AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Nov 29, 1:33 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 133 AM EST MON NOV 29 2004 MEZ007>009-012>014-NHZ001>004-290932- CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH- NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME- SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME- SOUTHERN SOMERSET ME- INCLUDING THE CITIES OF...BERLIN...BETHEL...BETHLEHEM... COBURN GORE...COLEBROOK...CONWAY...EUSTIS...FARMINGTON...FRYEBURG... JACKMAN...LANCASTER...LINCOLN...LITTLETON...PITTSFIELD...RANGELEY... RUMFORD...SKOWHEGAN...SOUTH PARIS AND WOODSVILLE 133 AM EST MON NOV 29 2004 AS OF 130 AM...PRECIPITATION HAS ENDED OVER MOST OF NEW HAMPSHIRE AND IS IN THE PROCESS OF ENDING OVER WESTERN AND CENTRAL MAINE. THE HEAVY PRECIPITATION HAS CAUSED SOME MINOR FLOODING OF SMALL STREAMS AND LOW LYING AREAS. ALSO SOME OF THE RAIN IS ENDING AS SNOW ESPECIALLY OVER THE HIGHER ELEVATIONS WITH SOME SLUSHY ACCUMULATIONS. ANYONE TRAVELING THROUGH THE WESTERN MOUNTAINS OF MAINE AS WELL AS NORTHERN NEW HAMPSHIRE OVER THE NEXT FEW HOURS SHOULD BE PREPARED TO ENCOUNTER SLUSHY ROADWAYS AS WELL AS SOME WATER COVERED ROADWAYS.
Nearby
Flash Flood Warnings in Maine, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.